Alert archive / Kentucky / Freeze Warnings in 2012

Freeze Warning 5, NWS Jackson, KY

October 31, 20128 counties in Kentucky

NWS Jackson, KY issued this freeze warning at Oct 31, 2012, 3:41 PM EDT for 8 counties in Kentucky. It took effect at Nov 1, 2012, 3:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2012, 3:41 PM EDT (19:41 UTC)
In effect from
Nov 1, 2012, 3:00 AM EDT
Expired
Nov 1, 2012, 8:08 AM EDT
In force
5 hr
Issued by
NWS Jackson, KY

Counties Bell County, KY, Knox County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WWUS73 KJKL 311941
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT WED OCT 31 2012

...FREEZE WARNING FOR PORTIONS OF THE CUMBERLAND VALLEY REGION
TONIGHT..

.SKIES WILL CONTINUE TO GRADUALLY CLEAR FROM WEST TO EAST TONIGHT
BEHIND A PASSING DISTURBANCE. THIS WILL ALLOW TEMPERATURES TO DROP
BELOW FREEZING FOR A COUPLE HOURS IN PORTIONS OF THE CUMBERLAND VALLEY
NEAR THE TN BORDER.

KYZ068-079-080-083>087-010345-
/O.NEW.KJKL.FZ.W.0005.121101T0700Z-121101T1300Z/
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE
341 PM EDT WED OCT 31 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY. 

* TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING AROUND OR SHORTLY
  AFTER 3 AM EDT.

* LOW TEMPERATURES BY DAWN WILL AVERAGE IN THE 27 TO 32 DEGREE
  RANGE.

* ANY REMAINING SENSITIVE VEGETABLES...FRUITS...POTTED PLANTS OR
  FLOWERS COULD BE DAMAGED BY THE EXPECTED SUB FREEZING TEMPERATURES
  AND POSSIBLE LIGHT FROST. STEPS SHOULD BE TAKEN TO PROTECT ANY
  SENSITIVE OUTDOOR VEGETATION. IN ADDITION...FROST COULD FORM IN
  PASTURE LANDS...AND FARMERS ARE ADVISED TO TAKE APPROPRIATE
  PRECAUTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

JP
2 follow-up statements
572 
WWUS73 KJKL 010302
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1102 PM EDT WED OCT 31 2012

...FREEZE WARNING FOR PORTIONS OF THE CUMBERLAND VALLEY REGION
TONIGHT..

.SKIES WILL GRADUALLY CLEAR FROM WEST TO EAST TONIGHT BEHIND A
PASSING DISTURBANCE. THIS WILL ALLOW TEMPERATURES TO DROP BELOW
FREEZING FOR A COUPLE HOURS IN PORTIONS OF THE CUMBERLAND VALLEY
NEAR THE TENNESSEE BORDER AROUND DAWN.

KYZ068-079-080-083>087-011300-
/O.CON.KJKL.FZ.W.0005.121101T0700Z-121101T1300Z/
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE
1102 PM EDT WED OCT 31 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY.

* TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING SHORTLY AFTER 3
  AM EDT...AND SHOULD RISE ABOVE FREEZING BETWEEN 9 AND 10 AM EDT. 

* LOW TEMPERATURES BY DAWN WILL AVERAGE IN THE 27 TO 32 DEGREE 
  RANGE. 

* ANY REMAINING SENSITIVE VEGETABLES...FRUITS...POTTED PLANTS OR 
  FLOWERS COULD BE DAMAGED BY THE EXPECTED SUB FREEZING 
  TEMPERATURES AND POSSIBLE LIGHT FROST. STEPS SHOULD BE TAKEN 
  TO PROTECT ANY SENSITIVE OUTDOOR VEGETATION. IN ADDITION...
  FROST COULD FORM IN PASTURE LANDS...AND FARMERS ARE ADVISED TO 
  TAKE APPROPRIATE PRECAUTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

JP/RAY
768 
WWUS73 KJKL 011208
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
808 AM EDT THU NOV 1 2012

...FREEZE WARNING IS CANCELLED...

.TEMPERATURES ACROSS THE CUMBERLAND VALLEY HAVE REACHED THEIR 
LOW TEMPERATURE AND HAVE BEGUN TO RISE. ALL TEMPERATURES ACROSS 
THE AREA OF CONCERN WILL WARM INTO THE LOWER 30S BY 9 AM.

KYZ068-079-080-083>087-011315-
/O.CAN.KJKL.FZ.W.0005.000000T0000Z-121101T1300Z/
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE
808 AM EDT THU NOV 1 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE FREEZE
WARNING. 

MOST TEMPERATURES ACROSS THE CUMBERLAND VALLEY HAVE WARMED INTO THE
LOWER 30S. TEMPERATURES IN THE COLDEST VALLEYS WILL ALSO RISE ABOVE
30 DEGREES BY 9 AM SO WILL CANCEL THE FREEZE WARNING.

$$

RAY/SHALLENBERGER

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Oct 31, 3:25 PM EDT, 16 minutes earlier.

Area forecast discussion, Oct 31, 3:25 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
325 PM EDT WED OCT 31 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 324 PM EDT WED OCT 31 2012

THERE ARE TWO MAIN FORECAST CHALLENGES DURING THE NEAR TERM PORTION
OF THE FORECAST. THE FIRST IS THE DISTURBANCE NOW ROTATING DOWN
INTO THE OH VALLEY AROUND THE DEEP SYSTEM OVER THE NORTHEAST AND ITS
AFFECTS ON CLOUDS AND LIGHT PRECIPITATION POTENTIAL IN CENTRAL AND
EASTERN AREAS AS WELL AS MIN TEMPS IN THE FAR SW THIS EVENING INTO
THE OVERNIGHT HOURS. THE SECOND CHALLENGE IS THE NEXT WAVE AND WEAK
SFC SYSTEM TO DROP DOWN INTO THE OH AND TN VALLEY REGION ON THU
NIGHT AND AN INCREASE IN LOW CLOUDS AND POSSIBLY SOME LIGHT
PRECIPITATION.

A DISTURBANCE ROTATING AROUND THE MAIN CIRCULATION WELL TO OUR
NORTHEAST SHOULD LEAD TO A GOOD CHANCE OF SOME MEASURABLE LIGHT RAIN
AND LOW CLOUDS SPREADING BACK A BIT FURTHER TO THE WEST THAN AT
PRESENT INTO THE CENTRAL CWA AND POSSIBLY AS FAR WEST AS JUST EAST
OF I 75 FOR THE REMAINDER OF THE AFTERNOON INTO THE EVENING. THE LOW
LEVEL FLOW IS EXPECTED TO BECOME A BIT MORE UPSLOPE...BRIEFLY...IN
THE WAKE OF THIS DISTURBANCE...SO THE HIGHEST TERRAIN NEAR THE VA
BORDER AND THE FAR EAST WILL HOLD ONTO LIGHT RAIN CHANCES...AND POSSIBLY
SOME VERY LIGHT SNOW ABOVE 2000 FEET A BIT LONGER. AFTER THE
DISTURBANCE PASSES...CLEARING WILL GRADUALLY ATTEMPT TO SPREAD TO THE
EAST AGAIN. THIS MAKES LOW TEMPS CHALLENGING...NOT SO MUCH IN THE
CENTRAL AND EASTERN CWA WHERE THE DIURNAL RANGE WILL BE MORE
LIMITED DUE TO THE CLOUDS AND MORE MOIST ATMOSPHERE...BUT IN
LOCATIONS CLOSER TO I 75 AND ABOUT AS FAR EAST AS US 25E. MOS GUIDANCE
LOW TEMPS THERE ARE IN THE UPPER 20S TO AROUND 30 DEGREE RANGE...WITH
A FEW MIN T NEAR FREEZING. SOME OF THIS AREA WILL LIKELY EXPERIENCE
FREEZING TEMPERATURES LATE TONIGHT AND NEAR DAWN ON THU. A FREEZE
WARNING WILL BE ISSUED SHORTLY FOR THIS AREA FOR TONIGHT.

IN BETWEEN THE DEPARTING SYSTEM OVER THE NORTHEAST AND THE ONE MOVING
INTO THE MS VALLEY REGION...MODELS PROJECT ENOUGH DRYING OUT OF THE
AIRMASS AND SFC HIGH PRESSURE TO COMBINE FOR AT LEAST A BRIEF
CLEARING OF THE LOW AND MID LEVEL CLOUDS IN ALL AREAS ON THU AND
ADDITIONAL MODERATION IN TEMPS FROM TODAY...BUT STILL REMAINING BELOW
NORMAL. THEREAFTER...CLOUDS WILL INCREASE WITH THE DISTURBANCE AND
WEAK SFC SYSTEM MOVING ACROSS THE AREA ON THU NIGHT. CLOUDS HAVE BEEN
RAMPED UP CONSIDERABLY FROM PREVIOUS FORECASTS WITH THIS AND WE OPTED
TO ADD SOME SPRINKLES. THE SREF HAS SOME RATHER LOW POPS COMPARED TO
THE MET MOS GUIDANCE...AND THE MAV MOS IS EVEN LOWER. THE NAM PAINTS
OUT SOME LIGHT QPF ON THU NIGHT...WITH THE MODELS GENERALLY AGREEING
ON SOME SHALLOW MOISTURE GENERALLY BELOW 700 MB AND SOME OMEGA IN
THAT LAYER AS WELL. GIVEN THAT THE MOISTURE IS RATHER
SHALLOW...MEASURABLE PRECIP MAY NOT OCCUR AND THE ADDITION OF
SPRINKLES AND JUST UNDER 15 PERCENT POP IS A TREND UPWARD.

THE ONLY OTHER MAIN CHANGE FROM THE PREVIOUS FORECAST WAS TO WARM UP
MIN T ON THU NIGHT AS CONSIDERABLY MORE CLOUD COVER IS ANTICIPATED
AND THIS COMBINATION WILL PREVENT ANY THREAT OF FROST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 324 PM EDT WED OCT 31 2012

ANY LINGERING CLOUDINESS FROM A WEAK DEPARTING SHORT WAVE WILL BE
DECREASING ON FRIDAY...WITH WEAK UPPER LEVEL RIDGING AND SURFACE
HIGH PRESSURE BRINGING DRY MILD WEATHER FOR SATURDAY. THERE IS
FAIRLY GOOD MODEL AGREEMENT THAT THE APPROACH OF AN UPPER LEVEL
SHORT WAVE TROF...AND ASSOCIATED SURFACE LOW WILL BRING BACK A
CHANCE OF PRECIPITATION SATURDAY NIGHT. HOWEVER THERE ARE
DIFFERENCES IN THE EXACT TIMING AND HOW LONG TO HOLD ONTO THE
CHANCES INTO THE DAY SUNDAY. THIS INITIAL WAVE WILL BEGIN A PATTERN
TRANSITION WITH A SECOND STRONGER SHORT WAVE FOLLOWING ON ITS HEALS
AND HELPING TO CARVE OUT ANOTHER LARGE TROF ACROSS THE EASTERN U.S.
FOR EARLY NEXT WEEK. THE SECOND SHORT WAVE WILL ALSO BRING
PRECIPITATION CHANCES FOR EARLY NEXT WEEK. AFTER A WARM UP THIS
WEEKEND...TEMPERATURES WILL BE BELOW NORMAL EARLY NEXT WEEK UNDER
THE INFLUENCE OF THE EASTERN U.S TROF.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 150 PM EDT WED OCT 31 2012

MOSTLY CLEAR SKIES ARE OVER THE FAR SW CWA NEAR SME AT PRESENT WITH
CLOUDY SKIES GENERALLY ALONG OR TO THE EAST OF I 75. ON THE EDGE OF
THE CLOUD BANK...VFR CIGS ARE OBSERVED AND EXPECTED TO REMAIN...
WITH MVFR FURTHER EAST AT JKL AND MOST OF THE REST OF THE CWA
OUTSIDE OF THE HIGH TERRAIN WHERE IFR OR LOWER CIGS PREVAIL. THIS
TREND AT THE TAF SITES AND THE REST OF THE AREA SHOULD CONTINUE
THROUGH ABOUT 0Z WITH SOME LIGHT RAIN IN THE FAR EAST. THEREAFTER...
A DISTURBANCE ROTATING AROUND THE MAIN CIRCULATION WELL TO OUR
NORTHEAST MAY BRING A PERIOD OF LIGHT RAIN BACK FURTHER WEST AFTER
22Z...WITH LOW CLOUDS AND MVFR CIGS POSSIBLY MOVING BACK TOWARD THE
I 75 CORRIDOR AND INTO LOZ. CIGS BETWEEN THE 0Z AND 12Z PERIOD
MAY DROP TO IFR AG JKL AND MUCH OF THE EASTERN CWA. ONCE THE
DISTURBANCE PASSES...IMPROVEMENT IN CIGS TO VFR WILL BEGIN TO PUSH
EAST DURING THE 6Z TO 12Z PERIOD. LOZ SHOULD IMPROVE TO VFR AROUND
8Z AND JKL A BIT LATER...LIKELY AFTER 12Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 3 AM TO 9 AM EDT THURSDAY FOR KYZ068-079-080-
083>087.

&&

SHORT TERM...JP
LONG TERM....SBH
AVIATION...JP
Hazardous weather outlook, Oct 31, 11:02 AM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1102 AM EDT WED OCT 31 2012

KYZ088-118-120-011200-
HARLAN-LETCHER-PIKE-
1102 AM EDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW IS POSSIBLE TODAY AND TONIGHT ABOVE 2000 FEET...BUT NO
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PATCHY FROST IS POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ044-050>052-058>060-069-104-106>117-119-011200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
1102 AM EDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PATCHY FROST IS POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ068-079-080-083>087-011200-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
1102 AM EDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

FREEZING TEMPERATURES ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PATCHY FROST IS POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR/JP

Nearby

Freeze Warnings in Kentucky, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.